Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 55, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 1, 2022, 5:00 PM MST for Santa Cruz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2022, 5:00 PM MST (00:00 UTC)
- Expired
- Aug 1, 2022, 7:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1515 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 2223 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
202
WGUS55 KTWC 020000
FFWTWC
AZC023-020200-
/O.NEW.KTWC.FF.W.0055.220802T0000Z-220802T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
500 PM MST Mon Aug 1 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Central Santa Cruz County in southeastern Arizona...
* Until 700 PM MST.
* At 500 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways and streets.
* Some locations that will experience flash flooding include...
mainly rural areas of Central Santa Cruz County
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Remain alert for flooding even in locations not receiving rain.
Washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3154 11110 3158 11101 3150 11094 3145 11104
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
RAH1 follow-up statement
813 WGUS75 KTWC 020155 FFSTWC Flash Flood Statement National Weather Service Tucson AZ 655 PM MST Mon Aug 1 2022 AZC023-020205- /O.EXP.KTWC.FF.W.0055.000000T0000Z-220802T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Santa Cruz AZ- 655 PM MST Mon Aug 1 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR CENTRAL SANTA CRUZ COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3154 11110 3158 11101 3150 11094 3145 11104 $$ RAH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 1:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 1:30 PM MST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 130 PM MST Mon Aug 1 2022 .SYNOPSIS...A fairly typical early monsoon pattern is expected through Tuesday with scattered mainly afternoon and evening shower and thunderstorm activity. A ramp-up to an above normal monsoon pattern is expected later this week into the weekend. && .DISCUSSION...Its been a bit of a slower start to convective development today as the atmosphere is a bit worked over from yesterday. However, with abundant sunshine and ample daytime heating, we're starting to see some development especially on the Sky Islands to the south and east of Tucson. Latest RAP mesoanalysis shows MLCAPE values of 1000-2000 J/kg with DCAPE around 1000 J/kg. That's certainly enough instability to work with, thus resulting in scattered shower and thunderstorm activity through the afternoon and into the evening. Latest CAMs depict this scenario fairly well with storms pushing NW at about 15 mph in the southeast mid level steering flow. Overall, it will be much more of a down day compared to yesterday and more like a typical monsoon day. With the mid-upper level high consolidating near the AZ/NM border through Tuesday, we'll be relying a bit more on recycled moisture on Tuesday for storm development. With that said, the CAMs are in good agreement on developing scattered convection on the higher terrain to the south and east of Tucson and pushing west via light easterly steering flow and outflow propagation. Best chances will remain from Tucson south and eastward Tuesday afternoon and evening. For the remainder of the week starting on Wednesday but particularly by the end of the work week and into the weekend we'll be settling into a general above normal monsoon regime as the mid-upper level high shifts eastward into the Plains. That will open us up to easterly disturbances with near to above normal moisture levels expected with perhaps an increased flash flooding threat given many spots have seen considerable rain of late. We'll see typical day-to- day variability as usual but overall it will be an active period. Temperatures will be near normal through the rest of this week. && .AVIATION...Valid through 03/00z. SCTD SHRA/TSRA with cloud bases at 7k-12k ft AGL thru 02/03z, then generally diminishing overnight with another round of SCTD SHRA/TSRA aft 02/19Z mainly from KTUS-KOLS eastward. CIGS can lower to 4k-7k ft AGL with any precipitation, including gusty winds in excess of 40 kts. Otherwise, winds will follow diurnal trends and remain near or below 10 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect continued scattered shower and thunderstorm activity this week. Strong and erratic outflow winds accompany the stronger storms, with otherwise diurnal wind trends. && .CLIMATE...Yesterday the Climate Prediction Center (CPC) released their outlook for August for southeast Arizona. Precipitation is leaning above normal while temperature is leaning below normal. This is the first time since 2015 that the August temperature outlook for SE AZ is leaning below normal. Tucson climate stats for July: 7th warmest at 90.0F and 28th driest with 1.08". Per Pima County Regional Flood Control District, most of the metro area recorded more than the airport with totals between 1.50" to 3.50" with locally higher amounts, showing the true nature of the monsoon. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Lader Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 1, 2:35 PM MST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST Mon Aug 1 2022
AZZ503-504-507-513-012215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
235 PM MST Mon Aug 1 2022
...A strong thunderstorm will impact portions of east central Pima
and northeastern Santa Cruz Counties through 315 PM MST...
At 235 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Sonoita, or 16 miles southeast of Green Valley,
moving west at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sahuarita, Green Valley, Tubac, East Sahuarita, Sonoita, Elgin,
Amado, Madera Canyon and Arivaca Junction.
This includes the following highways...
Interstate 19 between mile markers 21 and 45.
Route 82 between mile markers 25 and 36.
Route 83 between mile markers 25 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3191 11061 3161 11059 3159 11114 3194 11108
TIME...MOT...LOC 2135Z 085DEG 5KT 3176 11077
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AWHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:21 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 39 min |
| Aug 1, 5:55 PM MST | Areal Flood Advisory | TWC | Pinal | 2 hr |
| Aug 1, 5:59 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 46 min |
| Aug 2, 11:54 AM MST | Special Weather Statement | TWC | Santa Cruz | 51 min |
| Aug 2, 12:05 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Pima, Santa Cruz | 40 min |
| Aug 2, 12:08 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 112 min |
| Aug 2, 12:18 PM MST | Flash Flood Warning | TWC | Cochise, Pima, Santa Cruz | 117 min |
| Aug 2, 1:07 PM MST | Special Weather Statement | TWC | Graham | 38 min |
| Aug 2, 1:48 PM MST | Areal Flood Advisory | TWC | Cochise, Graham | 4 hr |
| Aug 2, 2:32 PM MST | Special Weather Statement | TWC | Greenlee | 43 min |
| Aug 2, 3:06 PM MST | Severe Thunderstorm Warning | TWC | Graham, Greenlee | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.